New Jersey, 2008

Damaging Winds in New Jersey, April 1, 2008

April 1, 2008 · NWS PHI · 3 events in 2 counties and zones

A cold front was preceded and accompanied by strong to severe thunderstorms across northwest New Jersey on the evening of the 1st. Some pea size hail was also reported with the thunderstorms in Hope (Warren County) and Butler (Morris County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A cold front was preceded and accompanied by strong to severe thunderstorms across northwest New Jersey on the evening of the 1st. Some pea size hail was also reported with the thunderstorms in Hope (Warren County) and Butler (Morris County). The air mass preceding the front was an unseasonably warm and humid one for early April.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Apr 1, 3:38 PM EST, 4 hours 22 minutes earlier.

Area forecast discussion, Apr 1, 3:38 PM EST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR THURSDAY NIGHT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
438 PM EDT TUE APR 1 2008

.SYNOPSIS...
A COLD FRONT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL BUILD
IN BEHIND THE FRONT AND MOVE OFF THE COAST ON THURSDAY. LOW PRESSURE
DEVELOPING OVER THE SOUTHERN PLAINS ON THURSDAY WILL MOVE TOWARD THE
REGION THURSDAY NIGHT AND FRIDAY, THEN PASS AS ITS COLD FRONT MOVES
THROUGH FRIDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
SOME INSTABILITY IS DEVELOPING AHEAD OF THE FRONT OVER OUR AREA LATE
THIS AFTERNOON, AND ALTHOUGH STAT GUIDANCE POPS ARE QUITE LOW FOR
THE FIRST PART OF TONIGHT, AND ALTHOUGH MUCH OF THE MID LEVEL LIFT
IS EXITING BY 00Z, THERE IS STILL ENOUGH IN THE WAY OF LINGERING
MOISTURE, INSTABILITY AND LOW LEVEL FRONTOGENESIS TO CARRY AT LEAST
A SLIGHT CHANCE OF SHOWERS OR TSTMS FOR THE EVENING HOURS.
MARGINALLY HIGHER POPS ARE OVER THE SOUTHEASTERN PART OF THE AREA.
RADAR WAS SHOWING SCATTERED TO BROKEN CONVECTION WITH A BIT OF CLOUD
TO GROUND LIGHTNING JUST AHEAD OF THE FRONT OVER WESTERN PA AT 20Z.

AS THE FRONT APPROACHES, WINDS MAY TEMPORARILY DIMINISH A BIT AS
LONG AS NO CONVECTION MIXES ANYTHING DOWN, BUT WITH THE ADVENT OF
THE FROPA TONIGHT WE SHOULD SEE THEM INCREASE OUT OF THE NORTHWEST.
WE DONT EXPECT WIND ADVISORY WINDS, BUT WERE THINKING PER BUFKIT
THAT WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE OVERNIGHT. SKIES
ARE EXPECTED TO CLEAR WITH THE FROPA.

STAT GUIDANCE IS SOMEWHAT MILDER THAN CONTINUITY WITH THE OVERNIGHT
MINS, AND WE LEANED TOWARD THE GUIDANCE GIVEN THE POSITION OF THE
UPPER JET.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
TOMORROW SHOULD BE A DOWNSLOPING AND SUNNY DAY, WITH ONLY THE
NORTHWESTERN SITES, WHERE IT LOOKS TO BE QUITE DRY, POSSIBLY HITTING
THE CONVECTIVE TEMPERATURE. WITH THE SUNSHINE AND THE DOWNSLOPING
WE NUDGED TEMPS UP JUST A BIT FROM CONTINUITY. THE GOOD MIXING AND
THE DRY AIR ALOFT MADE US LOWER THE DEW POINTS SOMEWHAT. WE MAINTAIN
A DECENT NORTHWEST FLOW FOR THE FIRST PART OF THE DAY, BUT THAT FLOW
SHOULD DIMINISH AS SURFACE HIGH PRESSURE APPROACHES.

THAT HIGH IS FORECAST TO CREST RIGHT OVER US AT 12Z THURSDAY. WITH
THE LOW DEW POINTS, WINDS GOING CALM AND NIGHTS THAT STILL ARE IN
EXCESS OF 11 HOURS OLD, THE ONLY FLY IN THE RADIATING OINTMENT IS
THE POSSIBILITY OF CIRRUS MOVING IN AHEAD OF THE NEXT SYSTEM. IN
RESPONSE, WE DID GENERALLY LEAN TOWARD THE COLDER STAT GUIDANCE, BUT
WE DIDNT UNDERCUT IT.

THURSDAY SHOULD SEE AN INCREASE IN CLOUDS. STAT GUIDANCE
TEMPERATURES ARE QUITE A BIT MILDER THAN CONTINUITY, POSSIBLY
BECAUSE OF CLIMATOLOGY IN THE FOURTH PERIOD TEMPERATURE EQUATIONS.
HOWEVER, THEY ARE MILDER ACROSS THE BOARD AND SO OUR FORECAST MOVES
TOWARD THEM, ESPECIALLY IN AREAS WHERE A MODERATE SOUTH TO SOUTHWEST
FLOW WONT CARRY A MARINE INFLUENCE.

THE MID LEVEL RIDGE AXIS MOVES PAST US, SOME ENERGY STARTS TO MOVE
TOWARD US FROM THE CENTRAL U.S. MID LEVEL TROF, MOISTURE BECOMES
AVAILABLE AND LIFT AT I295 BEGINS TO OCCUR ON THURSDAY NIGHT. THERE
DOESNT SEEM TO BE ANYTHING IN THE WAY OF INSTABILITY WITH THIS, AND
H8 DEW POINTS REACH NO MORE THAN 8 DEG C BY 12Z FRIDAY, BUT RAIN
LOOKS TO BE A GOOD BET. THE H925 FLOW LOOKS MODERATE AT 30 TO 35 KT
OUT OF THE SOUTH-SOUTHEAST BY 06Z FRIDAY, AND STAT GUIDANCE IS
CALLING THE P-TYPE AT MPO RAIN WITH A COMBINED PROBABILITY OF SNOW
OR FREEZING RAIN AT LESS THAN 15 PERCENT, SO WEVE GONE MAINLY RAIN
WITH ONLY A CHANCE OF SOME SLOW OR SLEET OVER THE FAR NORTHWEST.
GIVEN THAT H925 FLOW, WEVE GONE WITH OR A LITTLE ABOVE THE WARMER
STAT GUIDANCE ON MINS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
THE 12Z GFS LOOKS TO BE COMING AROUND TO THE 00Z/12Z ECMWF SOLUTION.
ALTHOUGH, THE GFS IS STILL FASTER THAN THE ECMWF THROUGHOUT THE
PERIOD. IT SEEMS THE GFS IS RUNNING ABOUT 12 TO 24 HRS FASTER WITH
MOVING THINGS INTO OR OUT OF THE REGION THAN THE ECMWF. THIS AT
LEAST LENDS A BIT MORE CONFIDENCE FOR FRIDAYS FORECAST. HOWEVER, AS
NICE AS IT WAS TO START SEEING SOME BETTER CONTINUITY IN THE MODELS,
WE ARE STILL SEEING A MISH MOSH OF SOLUTIONS AS WE HEAD INTO THE
REST OF THE EXTENDED. THEREFORE, WE HAVE NOT MADE ANY SIGNIFICANT
CHANGES TO EXTENDED. HPC STATES IN THEIR PRELIMINARY DISCUSSION THAT
THE ATMOSPHERE IS LIKELY IN TRANSITION WHICH MAKES SENSE WITH WHAT
ALL THE MODELS HAVE BEEN DOING OVER THE PAST COUPLE OF DAYS.

FRIDAY BEGINS WITH A LOW PRESSURE SYSTEM CENTERED OVER THE OHIO
VALLEY AND MOVING NORTHEASTWARD. THE ASSOCIATED WARM FRONT MOVES
THROUGH DURING THE LATE MORNING OR EARLY AFTERNOON HOURS. THE GFS
SHOWS A COUPLE OF WEAK LOW PRESSURES FORMING ALONG THE COLD FRONT
AND MOVING ALONG IT FRIDAY EVENING. MEANWHILE, ANOTHER LOW WILL FORM
OVER MISSISSIPPI/ALABAMA AND TRACK NORTHEASTWARD, MOVING ACROSS THE
REGION BY SATURDAY MORNING. THIS LOW EVENTUALLY GETS ABSORBED INTO
THE INITIAL LOW OVER THE CANADIAN MARITIMES SATURDAY NIGHT.

HIGH PRESSURE BUILDS IN LATE SATURDAY THROUGH SUNDAY AND BEGINS TO
MOVE OFFSHORE SUNDAY NIGHT. ANOTHER LOW WILL APPROACH THE REGION
FROM THE WEST AND WILL IMPACT THE REGION BEYOND THE EXTENDED PERIOD,
ON TUESDAY OR WEDNESDAY OF NEXT WEEK.

ALL IN ALL THIS CONTINUES TO BE A LOW CONFID FORECAST FOR THE
EXTENDED PERIOD.

WITH THE CONTINUED UNCERTAINTY FROM THE MODELS AND THE GUIDANCE NOT
BEING SO GREAT, WE TRIED NOT TO DEVIATE TOO MUCH FROM THE PREVIOUS
FORECAST. SO WITH KEEPING THE INITIAL FORECAST IN PLACE WE THEN
BLENDED IT WITH HPC AND GMOS THROUGHOUT THE PERIOD.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
SATELLITE IMAGERY ALONG WITH SURFACE OBSERVATIONS CONTINUE TO SHOW
IMPROVING CEILINGS TO OUR WEST, AND THIS HAS SETTLED INTO MOST OF
OUR TERMINALS. THE LATEST GUIDANCE MOSTLY CONTINUES AN IMPROVING
TREND, HOWEVER THERE ARE SOME DIFFERENCES BY A FEW HOURS. BASED ON
THE SATELLITE IMAGERY, WE LEANED MORE TOWARD THE QUICKER
IMPROVEMENT. THE CLOUDS HAVE BECOME MORE CONVECTIVE LOOKING, WHICH
AIDED IN SOME CUMULUS DEVELOPMENT WITH SOME HAVING LOWER BASES. AS A
RESULT, WE DID NOT WANT TO BRING THE CEILINGS UP TO QUICK INITIALLY,
HOWEVER DID INDICATE A TREND. IT SHOULD BE NOTED THAT CLOUDS
CONTINUE TO THIN AND ERODE FROM CENTRAL PENNSYLVANIA DOWN THROUGH
VIRGINIA LATE THIS AFTERNOON, THEREFORE MORE IMPROVEMENT/CLEARING MAY
MOVE IN SOONER THAN CURRENTLY ANTICIPATED. WHILE THERE IS LITTLE IN
THE WAY OF SHOWERS AROUND, THE COLD FRONT WILL BE PUSHING THROUGH
LATER THIS EVENING. IT APPEARS THAT A FEW SHOWERS AND MAYBE EVEN AN
ISOLATED THUNDERSTORM COULD STILL OCCUR THROUGH ABOUT 00Z-01Z. WHILE
NOT MUCH IN THE WAY OF ORGANIZATION IS ANTICIPATED, WE WILL MONITOR
A LOW-TOPPED CONVECTIVE LINE WHICH IS CURRENTLY MOVING INTO CENTRAL
PENNSYLVANIA. SOME ADDITIONAL DEVELOPMENT COULD POP UP AS WELL, BUT
WILL PROBABLY BE ISOLATED TO SCATTERED.

REGARDING THE WINDS, THE SOUTHERLY FLOW, GUSTY AT TIMES WILL
CONTINUE FOR AWHILE THIS EVENING. THE WINDS MAY TEND TO DIMINISH
THOUGH FOR AWHILE AS A PRE-FRONTAL TROUGH MOVES INTO THE AREA
FOLLOWED BY A COLD FRONT. THEN, FOLLOWING THE FRONT THE WINDS SHIFT
TO THE NORTHWEST AND POTENTIALLY BECOME GUSTY AGAIN. AFTER ABOUT
SUNRISE ON WEDNESDAY, VERTICAL MIXING COUPLED WITH COLDER AIR, WILL
PRODUCE A GUSTY NORTHWEST WIND. THIS HAS BEEN INCORPORATED INTO THE
TAFS. MEANWHILE, CLOUD COVER IS EXPECTED TO QUICKLY SCOUR OUT AS WE
GO THROUGH THE OVERNIGHT WITH MUCH DRIER AIR ARRIVING, LEADING TO
MUCH IMPROVED CONDITIONS. THE DRY AIR ALONG WITH HIGH PRESSURE
APPROACHING FROM THE WEST WEDNESDAY SHOULD LEAD TO LITTLE IN THE WAY
OF CLOUDS.

OUTLOOK...
HIGH PRESSURE SETTLES OVER THE AREA WEDNESDAY NIGHT INTO THURSDAY
WITH LESS WIND. THIS HIGH WILL QUICKLY SLIDING OFF TO OUR EAST ON
THURSDAY, THEREFORE LIGHT WINDS WILL BECOME SOUTH TO SOUTHEAST AND
INCREASE TO ABOUT 10 TO 15 KNOTS. A WARM FRONT TO OUR SOUTH AND WEST
ASSOCIATED WITH A DEVELOPING LOW PRESSURE SYSTEM WILL BRING
DETERIORATING CONDITIONS THURSDAY NIGHT AND FRIDAY ALONG WITH A
PERIOD OF RAIN. THIS SYSTEM MAY LINGER INTO SATURDAY AS WELL, THEN
HIGH PRESSURE GRADUALLY BUILDS IN FOR SUNDAY.

&&

.MARINE...
A STRONG SOUTHERLY FLOW WILL CONTINUE FOR AWHILE TONIGHT AHEAD OF A
COLD FRONT. THE WARMER AIR FLOWING OVER THE COOLER WATER HAS
RESULTED IN A STABILIZING EFFECT, KEEPING WIND GUSTS TO ABOUT 30
KNOTS DESPITE MUCH STRONGER WINDS JUST ABOVE THE SURFACE. THIS WILL
CONTINUE, HOWEVER THERE MAY BE SOME DIMINISHMENT IN THE WINDS FOR A
TIME A LITTLE LATER THIS EVENING AS THE COLD FRONT CROSSES. THE COLD
FRONT WILL THEN CROSS THE WATERS AROUND MIDNIGHT, WITH A WIND SHIFT
TO THE WEST AND NORTHWEST. ONCE THIS OCCURS AND COLDER AIR BEGINS TO
OVERSPREAD THE AREA, THE VERTICAL MIXING BECOMES MORE EFFICIENT AS
WE LOSE THE LOW-LEVEL INVERSION. THE BUFKIT SOUNDINGS INDICATE THE
POTENTIAL FOR SOME GALE FORCE GUSTS STARTING AROUND MIDNIGHT AND
CONTINUING THROUGH EARLY WEDNESDAY MORNING, ESPECIALLY ACROSS THE
NORTHERN WATERS. IT IS MUCH MORE MARGINAL ACROSS THE SOUTH AND
DELAWARE BAY. SINCE THE GALE WARNING IS ALREADY UP, WE WILL MAINTAIN
IT AND GO WITH GUSTS TO 35 KNOTS. AFTER CHECKING SOUNDINGS, WE
DECIDED TO DOWNGRADED THE GALE WARNING TO A SMALL CRAFT ADVISORY FOR
THE UPPER PORTION OF DELAWARE BAY. WE WILL INCLUDE GUSTS TO 30
KNOTS. THE GALE WARNING WILL RUN UNTIL ABOUT 10Z WEDNESDAY, THEN
LOWER TO A SMALL CRAFT ADVISORY IN THE SECOND PERIOD FOR ALL WATERS.
THE ADVISORY WILL THE END FROM LATE MORNING TO EARLY/MID AFTERNOON
AS HIGH PRESSURE GRADUALLY BUILDS IN FROM THE WEST REDUCING THE
PRESSURE GRADIENT. SINCE WE DO NOT RAMP UP IN THE FIRST PERIOD, THE
GALE WARNING HEADLINE WILL START EARLY THIS EVENING.

HIGH PRESSURE THEN SETTLES IN WEDNESDAY NIGHT INTO THURSDAY, HOWEVER
QUICKLY SLIDE TO THE EAST DURING THURSDAY. THIS WILL ALLOW WINDS TO
SHIFT TO THE EAST THEN SOUTHEAST THURSDAY AND INCREASE A BIT. THE
NEXT SYSTEM MOVES IN THURSDAY NIGHT AND CONTINUES FRIDAY. IT DOES
NOT APPEAR THERE WILL BE A TIGHT ENOUGH GRADIENT AND STRONG WINDS
ALOFT TO REALLY GET THE WINDS GOING, HOWEVER WE COULD SEE MARGINAL
SMALL CRAFT ADVISORY WINDS BEING ACHIEVED ON FRIDAY. A COLD FRONT
LOOKS TO CROSS THE AREA ON SATURDAY. HIGH PRESSURE THEN BUILDS IN
FOR THE SECOND HALF OF THE WEEKEND.

&&

.FIRE WEATHER...
FOLLOWING A COLD FRONT TONIGHT, MUCH DRIER AIR WILL PUSH INTO THE
AREA AND BE ACCOMPANIED BY GUSTY NORTHWESTERLY WINDS ON WEDNESDAY.
THE VERTICAL MIXING SHOULD BE SUFFICIENT TO LOWER THE SURFACE DEW
POINTS WELL DOWN INTO THE TEENS, WHICH WILL KNOCK DOWN THE RELATIVE
HUMIDITY TO AROUND 25 PERCENT IN THE AFTERNOON. WE HAD SOME RAIN
LATELY, THEREFORE THE FUELS WILL BE WETTER, HOWEVER THEY ARE
ANTICIPATED TO DRY OUT RATHER QUICKLY ON WEDNESDAY. THIS WILL BE
MONITORED FOR THE POTENTIAL FOR AN INCREASING FIRE DANGER AND TO SEE
IF ANY HEADLINES MAY BE NEEDED. A REMARK CONTINUES TO BE MENTIONED
IN THE FIRE WEATHER FORECAST.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 AM TO 4 PM EDT WEDNESDAY FOR
     ANZ431-450>455.
     GALE WARNING UNTIL 6 AM EDT WEDNESDAY FOR ANZ431-450>455.
     SMALL CRAFT ADVISORY UNTIL 11 AM EDT WEDNESDAY FOR ANZ430.

&&

SYNOPSIS...DELISI
NEAR TERM...DELISI
SHORT TERM...DELISI
LONG TERM...MEOLA
AVIATION...GORSE
MARINE...GORSE
FIRE WEATHER...GORSE
Hazardous weather outlook, Apr 1, 3:53 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
453 PM EDT TUE APR 1 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-021000-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
453 PM EDT TUE APR 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...EASTERN MARYLAND...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS ARE
POSSIBLE INTO EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ431-450>455-021000-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
453 PM EDT TUE APR 1 2008

...GALE WARNING IN EFFECT UNTIL 6 AM EDT WEDNESDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 4 PM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

ALSO, A FEW THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS
ARE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-021000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
453 PM EDT TUE APR 1 2008

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

ALSO, A FEW THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS
ARE POSSIBLE INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 1, 7:08 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
808 PM EDT TUE APR 1 2008

NJZ001-007-PAZ054-055-061-062-020100-
CARBON-LEHIGH-MONROE-NORTHAMPTON-SUSSEX-WARREN-
808 PM EDT TUE APR 1 2008

...SCATTERED SHOWERS AND THUNDERSTORMS...

AT 805 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING OVER AND MOVING INTO
THE LEHIGH VALLEY, THE POCONOS AND EXTREME NORTHWESTERN NEW JERSEY.
THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE EAST AROUND 50 MPH
AND THEY SHOULD PASS THROUGH THE REGION BEFORE 900 PM.

THE THUNDERSTORMS WILL BE ACCOMPANIED BY OCCASIONAL LIGHTNING AND
THEY MAY BRING A BRIEF PERIOD OF HEAVY RAIN, STRONG WIND GUSTS UP
AROUND 40 MPH AND SMALL HAIL.

IF YOU OBSERVE THREATENING WEATHER, SEEK SHELTER AT ONCE.

IOVINO
Special weather statement, Apr 1, 7:56 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
856 PM EDT TUE APR 1 2008

NJZ009-010-012-015-PAZ069-020300-
HUNTERDON-SOMERSET-MIDDLESEX-MERCER-BUCKS-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...
NEW BRUNSWICK...TRENTON...DOYLESTOWN
856 PM EDT TUE APR 1 2008

...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...

AT 850 PM, NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS DEVELOPING OVER
EASTERN PENNSYLVANIA AND MOVING NORTHEAST INTO CENTRAL NEW JERSEY.
THESE SHOWERS AND THUNDERSTORMS WERE MOVING NORTHEAST AT 50 MPH.

THE THUNDERSTORMS MAY BRING SMALL HAIL...BRIEF HEAVY RAINFALL AND
OCCASIONAL GUSTY WINDS UP TO 40 MPH. THEY WILL ALSO BE ACCOMPANIED
BY OCCASIONAL LIGHTNING.

IF YOU ENCOUNTER THESE STORMS BE PREPARED TO SEEK IMMEDIATE SHELTER.

VM

The radar

The Philadelphia radar (KDIX), 123 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 1, 8:00 PM EST
Where
Warren County, 0.87 mi SW of Blairstown
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.970, -74.960

A severe thunderstorm tore down some trees and wires in Blairstown.

Thunderstorm Wind, Warren

When
April 1, 8:10 PM EST to 8:18 PM EST
Where
Warren County, 1.25 mi ENE of Hazen to 0.69 mi N of Vienna
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.830, -75.030

A squall line of severe thunderstorms tore down trees and wires in White and Independence Townships.

Thunderstorm Wind, Somerset

When
April 1, 8:45 PM EST
Where
Somerset County, 0.52 mi W of Gladstone
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.720, -74.660

A severe thunderstorm tore down large tree limbs and wires in Peapack and Gladstone.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79240, 79241, 79242.